Alert archive / Michigan / Freezing Rain Advisories in 2011

Freezing Rain Advisory 2, NWS Gaylord, MI

April 16, 2011

NWS Gaylord, MI issued this freezing rain advisory at Apr 16, 2011, 4:12 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2011, 4:12 AM EDT (08:12 UTC)
Expired
Apr 16, 2011, 11:00 AM EDT
In force
7 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

981 
WWUS43 KAPX 160812
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
412 AM EDT SAT APR 16 2011

...FREEZING RAIN EXPECTED IN CHIPPEWA COUNTY FOR PART OF THE
MORNING...

.RAIN WILL MOVE NORTHWARD INTO EASTERN UPPER MICHIGAN EARLY THIS
MORNING. TEMPERATURES WILL DROP BELOW FREEZING JUST AFTER RAIN
BEGINS...ALLOWING FREEZING RAIN TO DEVELOP. ICING IS MOST LIKELY
ON SIGNS...TREE LIMBS...AND OTHER ELEVATED SURFACES.
HOWEVER...LIGHT ICING ON ROADWAYS AND SIDEWALKS CAN NOT BE RULED
OUT. TEMPERATURES WILL RISE BACK ABOVE FREEZING BY LATE MORNING.

MIZ008-161500-
/O.NEW.KAPX.ZR.Y.0002.110416T0812Z-110416T1500Z/
CHIPPEWA-
INCLUDING THE CITY OF...SAULT STE. MARIE
412 AM EDT SAT APR 16 2011

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM EDT THIS MORNING. 

IMPACTS...

 * ROADS MAY BECOME SLIPPERY DUE TO LIGHT ICE ACCUMULATIONS.

HAZARDOUS WEATHER...

 * UP TO A TENTH OF AN INCH OF ICE ACCUMULATION. MOST OF THAT WILL
   BE ON ELEVATED SURFACES...THOUGH SOME MAY OCCUR ON ROADS AND
   SIDEWALKS.

 * RAIN AND FREEZING RAIN WILL MOVE INTO THE AREA EARLY THIS
   MORNING. TEMPERATURES WILL BRIEFLY FALL BELOW FREEZING TOWARD
   DAYBREAK...THEN REBOUND BACK ABOVE FREEZING BY LATE MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN 
   OR FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE 
   PREPARED FOR SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE 
   DRIVING. 

&&

$$

JZ
1 follow-up statement
056 
WWUS43 KAPX 161502
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1102 AM EDT SAT APR 16 2011



MIZ008-161615-
/O.EXP.KAPX.ZR.Y.0002.000000T0000Z-110416T1500Z/
CHIPPEWA-
INCLUDING THE CITY OF...SAULT STE. MARIE
1102 AM EDT SAT APR 16 2011

...FREEZING RAIN ADVISORY HAS EXPIRED...

THE FREEZING RAIN ADVISORY IS NO LONGER IN EFFECT. TEMPERATURES
OVER MOST OF THE AREA HAVE CLIMBED ABOVE FREEZING. ONLY ISOLATED
LOCALES WILL SEE LIGHT FREEZING RAIN THROUGH NOON.

$$

SMD

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this freezing rain advisory went out at Apr 16, 4:01 AM EDT, 11 minutes earlier.

Area forecast discussion, Apr 16, 4:01 AM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
400 AM EDT FRI APR 15 2011

.SYNOPSIS.../ISSUED AT 400 AM/

A CENTRAL PLAINS STORM SYSTEM...WILL LIFT NORTH ACROSS THE GREAT
LAKES REGION TODAY...BEFORE EXITING NORTHEAST INTO QUEBEC MONDAY.
THIS PATTERN WILL GENERATE ACTIVE WEATHER OVER THE STATE THIS
WEEKEND. RAIN SHOWERS TODAY...WILL BECOME SNOW SHOWERS TONIGHT AND
SUNDAY...AS COLDER AIR WRAPS INTO THE NORTHERN LAKES ON THE BACKSIDE
OF THE EXITING STORM SYSTEM. WINDY CONDITIONS ARE EXPECTED TO
PERSIST THROUGH SUNDAY.

A SECOND PLAINS SYSTEM WILL LIFT INTO THE OHIO VALLEY MONDAY. THIS
FEATURE WILL RETURN RAIN TO NORTHERN MICHIGAN...TO START THE NEW
WORK WEEK.

SWR

&&

.SHORT TERM.../ISSUED AT 400 AM/...TONIGHT

994MB LOW BETWEEN PEORIA AND CHICAGO...AND A 1035MB HIGH OVER THE
LOWER ST LAWRENCE VALLEY. STRONG PRESSURE GRADIENT BETWEEN THE TWO
IS MAINTAINING BLUSTERY EAST WINDS ACROSS NORTHERN MI. RAIN
ASSOCIATED WITH THE LOW IS STEADILY INVADING FROM THE SW. GIVEN
SURFACE TEMPS IN THE MID 30S TO NEAR 40F...AND DEW POINTS IN THE
TEENS/SINGLE DIGITS IN SOME PLACES...NEED TO AT LEAST CONSIDER FZRA
POTENTIAL EARLY ON IN THE NORTH. SURPRISINGLY...WE HAVE HAD A TOUCH
OF FZRA HERE AT APX PROPER...WITH LIGHT ICING ON EXPOSED METALLIC
SURFACES. DOWN THE HILL...GLR IS STILL 35F...WHILE WE DIPPED TO 31F
HERE AT THE OFFICE. PRECIP AND WIND TRENDS ARE THE MAIN CONCERNS FOR
TODAY.

MODELS SUGGESTING A SURFACE LOW TRACK A BIT EAST AND SLOWER THAN
ANTICIPATED THE LAST COUPLE OF DAYS. CURRENT LOW POSITION AND
PRESSURE FALLS SUGGEST THIS IS REASONABLE. LOW WILL BE NEAR
LUDINGTON BY 18Z...AND NEAR THE STRAITS (989MB) BY 00Z.

PRECIP WILL CONTINUE TO EXPAND NE-WARD...AND BY 12Z ALL PLACES BUT
PERHAPS THE ST MARYS VALLEY SHOULD BE WET. EARLY/MID MORNING WILL BE
SOGGY ACROSS THE REGION. FOR MIDDAY THRU MID AFTERNOON...MID-LEVEL
DRYING WILL SWING NORTHERN LOWER AND PERHAPS EASTERN UPPER MI TO
-RA/DZ. WRAPAROUND MOISTURE ARRIVES FROM THE WEST LATE IN THE
DAY...AND PRECIP WILL AGAIN BECOME SOMEWHAT MORE WIDESPREAD. A
SLOWER LOW PROGRESSION MEANS THE SURGE OF COLD AIR BEHIND IT WILL
BE SLIGHTLY DELAYED...WHICH INCREASES CONFIDENCE THAT NW LOWER WILL
NOT START TO TURN TO SNOW BEFORE 00Z.

THE MAIN FZRA CONCERN IS THIS MORNING IN EASTERN UPPER...ESPECIALLY
CHIPPEWA. PRECIP HAS ADVANCED TO PLN/ISQ/ERY. TEMP/DEW POINTS UP
THERE ARE 38/5 AT THE SAULT...36/7 AT KINROSS...34/18 AT DRUMMOND.
THAT DRY AIR WILL CERTAINLY HOLD UP PRECIP ADVANCEMENT (PER THE
ABOVE PARAGRAPH)...BUT TREMENDOUS EVAP COOLING POTENTIAL IS PRESENT.
GUIDANCE WOULD FAVOR TEMPS LOWERING INTO THE 28-29F RANGE AT 12Z AS
RAIN ARRIVES. TEMPS SHOULD QUICKLY JUMP BACK ABOVE FREEZING BY LATE
MORNING...THANKS TO WARM ADVECTION AND DIURNAL AFFECTS. THAT MAY NOT
BE ENOUGH TO PREVENT UP TO A TENTH OF AN INCH OF ICE. WILL GO AHEAD
AND ISSUE A WINT WX ADVIS FOR CHIPPEWA THRU 11 AM.

JZ

&&

.LONG TERM.../ISSUED AT 400 AM/...TONIGHT AND BEYOND

DEEP SURFACE LOW WILL CONTINUE TO MOVE STEADILY NE...TO AND ACROSS
QUEBEC...THRU MONDAY MORNING. WEAK HIGH PRESSURE WILL BE OVER
NORTHERN MI BY THEN. SYNOPTIC PRECIP WILL TEND TO TAPER OFF
TONIGHT...BUT WILL HAVE THE OPPORTUNITY TO TURN TO SNOW BEFORE DOING
SO. SOME POTENTIAL FOR LAKE EFFECT PRECIP LATE TONIGHT AND
SUNDAY...AND WILL ALSO BE DEALING WITH WINDY CONDITIONS. PRECIP/WIND
TRENDS ARE THE MAIN CONCERNS.

MODELS...REASONABLE AGREEMENT. NOTHING DRASTIC NOTED.

TONIGHT...SURFACE LOW WILL MOVE NE OF THE SAULT...DEEPENING TO 983MB
OR SO. COLD AIR WILL QUICKLY SURGE INTO THE REGION THIS EVENING...
WITH 850MB TEMPS LOWERING TO -8 TO -10C BY 09Z. WITH A SLOWER LOW
MOVEMENT...THE MAIN COLD AIR WILL BE A BIT FURTHER SOUTH...AND THE
COLDEST AIR WILL ARRIVE IN NW LOWER AS OPPOSED TO EASTERN UPPER.
HOWEVER...DRYING WILL START TO TAKE PLACE FROM THE SW AS THE LOW
PULLS AWAY...AND DEEPER MOISTURE WILL BE PRESENT IN EASTERN UPPER
LONGEST. PRECIP WILL BE ALL SNOW IN NW LOWER BY MIDNIGHT...AND WILL
TURN OVER ACROSS THE REST OF NORTHERN MI OVERNIGHT. WITH 850MB TEMPS
FALLING SO QUICKLY...THERE WILL BE AN OPPORTUNITY FOR LAKE
ENHANCEMENT IN BOTH PENINSULAS IN THE WNW SNOWBELTS (THOUGH BY
12Z...SYNOPTIC CONTRIBUTION TO PRECIP WILL BE JUST ABOUT DONE IN
NORTHERN LOWER MI).

LIKELY TO CATEGORICAL POPS NEEDED IN ALL AREAS...THOUGH CAN DIMINISH
OUTSIDE OF THE SNOWBELTS OVERNIGHT IN NORTHERN LOWER. FOR MOST
AREAS...ANY SNOW ACCUMS WILL BE MINIMAL...AND ON GRASSY AREAS.
HOWEVER...IN THE HIGH TERRAIN OF NORTHERN LOWER IN THE WNW SNOWBELT
(BOYNE FALLS/MANCELONA/GAYLORD)...AN INCH OR EVEN 2 OF SLUSHY ACCUMS
IS POSSIBLE. ABOUT AN INCH IN CENTRAL/NORTHERN CHIP. MIN TEMPS NEAR
30 TO THE MID 30S...WITH BLUSTERY W/WNW WINDS MAKING IT FEEL COLDER.

SUNDAY...A DAY THAT LOOKS MORE LIKE FEBRUARY THAN APRIL. THE 500MB
OW WILL SWOOP EASTWARD TO SOUTHERN QUEBEC...BUT CYCLONIC MID-LEVEL
FLOW WILL HANG BACK ACROSS UPPER MI. DEEP MOISTURE WILL THUS BE SLOW
TO DEPART THE NORTHERN ZONES...WHERE 850-700MB RH LEVELS WILL REMAIN
ABOVE 80 PERCENT THRU THE DAY. 850MB TEMPS WILL CONTINUE TO TUMBLE
UP THERE...TO -13C BY 21Z...RESULTING IN DELTA T/S 15-16. END
RESULT...SHSN WILL CONTINUE IN WESTERN/CENTRAL CHIP THRU THE DAY...
AND COULD WELL SEE ANOTHER 1-2 INCHES OF SLUSHY ACCUMS. IN NORTHERN
LOWER...MOISTURE WILL NOT BE AS IMPRESSIVE...WITH 850-700MB RH 60-65
PERCENT FOR MOST OF THE DAY. INSTABILITY WILL BE LESS...WITH 850MB
TEMPS -10/11C. THINKING WE/LL STILL NEED TO HANG ONTO HIGH POPS IN
THE W/WNW SNOWBELTS...BUT SLUSHY ACCUMS WILL BE HARDER TO MUSTER
WITH SLIGHTLY WARMER 850/SURFACE TEMPS. MAY BE ABLE TO SQUEEZE OUT
AN INCH OR SO OF SLUSH...ESPECIALLY IN THE BOYNE FALLS/INDIAN
RVR/VANDERBILT AREA.

MAX TEMPS WILL RANGE FROM THE MID 30S IN THE SNOWBELTS...TO THE LOW
40S IN THE SE ZONES. WIND GUSTS NEAR 40 MPH ALONG THE NORTHERN LOWER
MI COAST...AND COULD PUSH 45 MPH IN EASTERN UPPER.

SUNDAY NIGHT...DEEPER MOISTURE WILL DEPART AS TROFFING ALOFT
(BRIEFLY) DOES THE SAME. MOISTURE SHIELD AHEAD OF SHORTWAVE RACING
TOWARD THE ND/CANADA BORDER WILL STAY UPSTREAM THRU MORNING. WEAK
HIGH PRESSURE WILL SETTLE IN ACROSS WESTERN SUPERIOR AND SW LOWER
MI. THAT WILL STILL ALLOW SOME CYCLONIC CURVATURE TO HANG ON IN OUR
NECK OF THE WOODS...THOUGH 1000-850MB WINDS WILL VEER NW THRU THE
NIGHT. THE 850MB THERMAL TROF WILL KICK EAST...AND 850MB TEMPS WILL
RECOVER TO -8/9C BY 09Z ON NORTHERN LAKE MI...WHILE 850-700MB RH
DROPS BELOW 50 PERCENT. THAT SHOULD LIMIT NORTHERN LOWER TO JUST SCT
SHSN IN THE EVENING...FLURRIES OVERNIGHT. EASTERN UPPER MI WILL
STILL BE ON THE EDGE OF THE 850MB COLD POOL...WITH -13 TO -15C TEMPS
THRU 09Z. THAT WILL MAINTAIN SCT TO NMRS SHSN THERE...THOUGH THE
VEERING WINDS WILL EVENTUALLY PUSH SHSN WEST OF THE SAULT
OVERNIGHT.  WOULDN/T RULE OUT A STRAY INCH IN WESTERN CHIPPEWA.
EXPECT PARTIAL CLEARING AND DWINDLING WINDS OUTSIDE OF THE
SNOWBELTS. MIN TEMPS NEAR 20 TO THE MID 20S.

MONDAY...NEXT UPPER TROF DIGGING INTO THE WESTERN STATES WILL RAMP
UP LEE CYCLOGENESIS IN EASTERN CO. A WARM FRONT WILL EXTEND EASTWARD
ALL THE WAY TO THE OHIO VALLEY...WHILE WEAK HIGH PRESSURE TRIES TO
HOLD ON ACROSS THE NORTHERN LAKES. CONSIDERABLE RETURN FLOW...AND
FAST-MOVING SHORTWAVES RACING ACROSS THE NORTHERN STATES...WILL
CONTRIBUTE TO DEEP MOISTURE TRYING TO PRESS EASTWARD INTO THE
WESTERN LAKES. THE NAM IS CONSIDERABLY MORE AGGRESSIVE THAN THE
GFS...AND WOULD ARGUE FOR AT LEAST A CHANCE OF AFTERNOON PRECIP IN
NW LOWER. AM GOING TO HOLD OFF FOR NOW...AS A COMPROMISE SOLUTION
WOULD BE DRY. MAY STILL HAVE TO DEAL WITH A STRAY FLURRY IN EASTERN
UPPER MI IN THE MORNING...BUT WITH DRYING MOVING IN WILL TRY TO
SNEAK IN AN ACTUAL...ENTIRELY DRY DAY. PARTLY SUNNY TO MOSTLY
CLOUDY...WITH MID/HIGH CLOUDS INCREASING DURING THE DAY. MAX TEMPS
FROM MID/UPPER 30S NORTH TO MID/UPPER 40S SOUTH.

INSUFFICIENT TIME TO LOOK AT THE EXTENDED PORTION OF THE
FORECAST...THOUGH ACTIVE WX WILL CONTINUE AS ANOTHER SIGNIFICANT
STORM SYSTEM LIFTS OUT FROM THE CENTRAL PLAINS.

JZ

&&

.MARINE.../ISSUED AT 400 AM/

GALE WARNINGS EXTENDED THRU SUNDAY ON ALL WATERS. THE STRONGEST EAST
WINDS ARE GOING TO LIFT NORTH OUT OF THE AREA TODAY...WITH A
RELATIVE LULL AS LOW PRESSURE CROSSES LAKE MI AND THE STRAITS AREA
BY EVENING. GALES WILL RETURN TONIGHT AS THE LOW DEPARTS...AND COLD
AIR SURGES INTO THE REGION ON W TO NW WINDS.

JZ

&&

.AVIATION.../ISSUED AT 1150 PM/...VALID FOR 06Z TAFS

A PERIOD OF VFR CONDITIONS WILL PERSIST AT THE TERMINAL SITES
THROUGH THE NEXT SEVERAL HOURS. HOWEVER...AN AREA OF LOW PRESSURE
WILL ADVANCE INTO THE LOWER GREAT LAKES OVERNIGHT AND DRIVE A BAND
OF RAINFALL/DETERIORATING CONDITIONS INTO NORTHERN LOWER MICHIGAN.
INITIALLY...VERY DRY LOW LEVEL AIR WILL KEEP CIGS/VSBYS AT BAY AS
RAINFALL BEGINS. BUT LOW LEVELS WILL ULTIMATELY SATURATE WITH
MVFR/IFR CIGS DEVELOPING OVERNIGHT...MOST LIKELY BETWEEN 09Z AND
12Z.

IFR CONDITIONS WILL THEN PERSIST THROUGH MUCH OF THE DAY SATURDAY
ALONG WITH PERIODS OF SHOWERS AND/OR DRIZZLE. BUT ONCE THE LOW
PASSES THROUGH NORTHERN LOWER MICHIGAN LATE IN THE AFTERNOON...WINDS
WILL SHIFT INTO THE WEST AND BRING SOME SOME IMPROVEMENT. FINALLY...
COLDER AIR WRAPPING INTO NORTHERN LOWER MICHIGAN WILL TRANSITION
RAIN BACK OVER TO SNOW SATURDAY EVENING.

ADAM

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 11 AM EDT THIS MORNING FOR MIZ008.
LH...GALE WARNING UNTIL 8 PM EDT SUNDAY FOR LHZ345>349.
LM...GALE WARNING UNTIL 8 PM EDT SUNDAY FOR LMZ323-341-342-344>346.
LS...GALE WARNING UNTIL 8 PM EDT SUNDAY FOR LSZ321-322.

&&

JZ
Hazardous weather outlook, Apr 15, 10:14 PM EDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1014 PM EDT FRI APR 15 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
161200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1014 PM EDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

GALE FORCE WIND GUSTS WILL CONTINUE ACROSS THE NEARSHORE WATERS OF
LAKES HURON AND MICHIGAN...AS WELL AS WHITEFISH BAY AND THE SAINT
MARYS RIVER SYSTEM. SEE ONGOING MARINE FORECASTS AND GALE  WARNINGS
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GALE FORCE WIND GUSTS WILL OCCUR ON ALL OF THE NEARSHORE WATERS OF
NORTHERN MICHIGAN THROUGH SUNDAY. SEE ONGOING MARINE FORECASTS AND
GALE WARNINGS FOR FURTHER DETAILS.

STRONG AND GUSTY WINDS ARE ALSO EXPECTED OVER LAND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ADAM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 4:34 PM EDTWind AdvisoryAPXAlcona, Alpena, Antrim, Arenac, Benzie, Cheboygan and 16 more29 hr

Nearby

Freezing Rain Advisories in Michigan, 2011Every freezing rain advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.